Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The 192 solutions of the Heun equation


Author: Robert S. Maier
Journal: Math. Comp. 76 (2007), 811-843
MSC (2000): Primary 33E30; Secondary 33-04, 34M15, 33C05, 20F55
DOI: https://doi.org/10.1090/S0025-5718-06-01939-9
Published electronically: November 28, 2006
MathSciNet review: 2291838
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A machine-generated list of $ 192$ local solutions of the Heun equation is given. They are analogous to Kummer's $ 24$ solutions of the Gauss hypergeometric equation, since the two equations are canonical Fuchsian differential equations on the Riemann sphere with four and three singular points, respectively. Tabulation is facilitated by the identification of the automorphism group of the equation with $ n$ singular points as the Coxeter group  $ \mathcal{D}_n$. Each of the $ 192$ expressions is labeled by an element of  $ \mathcal{D}_4$. Of the $ 192$, $ 24$ are equivalent expressions for the local Heun function  $ \mathop{{}\it Hl}\nolimits $, and it is shown that the resulting order-$ 24$ group of transformations of  $ \mathop{{}\it Hl}\nolimits $ is isomorphic to the symmetric group $ S_4$. The isomorphism encodes each transformation as a permutation of an abstract four-element set, not identical to the set of singular points.


References [Enhancements On Off] (What's this?)

  • 1. Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642
  • 2. George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. MR 1688958
  • 3. M. Baake.
    Structure and representations of the hyperoctahedral group.
    J. Math. Phys., 25(11):3171-3182, 1984. MR 0761836 (85j:20008)
  • 4. Francesco Brenti, 𝑞-Eulerian polynomials arising from Coxeter groups, European J. Combin. 15 (1994), no. 5, 417–441. MR 1292954, https://doi.org/10.1006/eujc.1994.1046
  • 5. B. Dwork.
    On Kummer's twenty-four solutions of the hypergeometric differential equation.
    Trans. Amer. Math. Soc., 285(2):497-521, 1984. MR 0752488 (86a:12002)
  • 6. A. Erdélyi, editor.
    Higher Transcendental Functions.
    McGraw-Hill, New York, 1953-55.
    Also known as The Bateman Manuscript Project.
  • 7. K. Franz.
    Untersuchungen über die lineare homogene Differentialgleichung 2. Ordnung der Fuchs'schen Klasse mit drei im Endlichen gelegenen singulären Stellen.
    Inaugural dissertation, Friedrichs-Universität Halle-Wittenberg, 1898.
  • 8. F. Gesztesy and R. Weikard, Treibich-Verdier potentials and the stationary (m)KdV hierarchy, Math. Z. 219 (1995), no. 3, 451–476. MR 1339715, https://doi.org/10.1007/BF02572375
  • 9. Jeremy J. Gray, Linear differential equations and group theory from Riemann to Poincaré, 2nd ed., Birkhäuser Boston, Inc., Boston, MA, 2000. MR 1751835
  • 10. L. C. Grove and C. T. Benson.
    Finite Reflection Groups.
    Springer-Verlag, New York/Berlin, 2nd edition, 1985. MR 0777684 (85m:20001)
  • 11. K. Heun.
    Zur Theorie der Riemann'schen Functionen zweiter Ordnung mit vier Verzweigungspunkten.
    Math. Ann., 33:161-179, 1889.
  • 12. E. L. Ince, Ordinary Differential Equations, Dover Publications, New York, 1944. MR 0010757
  • 13. E. E. Kummer.
    Über die hypergeometrische Reihe $ 1 + \frac {\alpha.\beta} {1.\gamma} x + \frac {\alpha(\alpha+1)\beta(\beta+1)}... ...lpha+2)\beta(\beta+1)(\beta+2)} {1.2.3.\gamma(\gamma+1)(\gamma+2)} x^3 + \ldots$
    J. Reine Angew. Math., 15:39-83, 127-172, 1836.
  • 14. S.-T. Ma.
    Relations Between the Solutions of a Linear Differential Equation of Second Order with Four Regular Singular Points.
    Ph.D. dissertation, University of California, Berkeley, Dept. of Mathematics, 1934.
  • 15. Robert S. Maier, On reducing the Heun equation to the hypergeometric equation, J. Differential Equations 213 (2005), no. 1, 171–203. MR 2139342, https://doi.org/10.1016/j.jde.2004.07.020
  • 16. S. V. Oblezin, Discrete symmetries of systems of isomonodromic deformations of second-order differential equations of Fuchsian type, Funktsional. Anal. i Prilozhen. 38 (2004), no. 2, 38–54, 95 (Russian, with Russian summary); English transl., Funct. Anal. Appl. 38 (2004), no. 2, 111–124. MR 2086626, https://doi.org/10.1023/B:FAIA.0000034041.67089.07
  • 17. E. G. C. Poole.
    Linear Differential Equations.
    Oxford University Press, Oxford, 1936.
  • 18. Reese T. Prosser, On the Kummer solutions of the hypergeometric equation, Amer. Math. Monthly 101 (1994), no. 6, 535–543. MR 1274975, https://doi.org/10.2307/2975319
  • 19. A. Ronveaux (ed.), Heun’s differential equations, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1995. With contributions by F. M. Arscott, S. Yu. Slavyanov, D. Schmidt, G. Wolf, P. Maroni and A. Duval. MR 1392976
  • 20. A. Ronveaux, Factorization of the Heun’s differential operator, Appl. Math. Comput. 141 (2003), no. 1, 177–184. Advanced special functions and related topics in differential equations (Melfi, 2001). MR 1986079, https://doi.org/10.1016/S0096-3003(02)00331-4
  • 21. R. Schäfke and D. Schmidt.
    The connection problem for general linear ordinary differential equations at two regular singular points with applications to the theory of special functions.
    SIAM J. Math. Anal., 11(5):848-862, 1980. MR 0586913 (82a:34010a)
  • 22. F. Schmitz and B. Fleck.
    On the propagation of linear 3-D hydrodynamic waves in plane non-isothermal atmospheres.
    Astron. Astrophys. Suppl. Ser., 106(1):129-139, 1994.
  • 23. Alexander O. Smirnov, Elliptic solitons and Heun’s equation, The Kowalevski property (Leeds, 2000) CRM Proc. Lecture Notes, vol. 32, Amer. Math. Soc., Providence, RI, 2002, pp. 287–305. MR 1916788
  • 24. Alexander O. Smirnov, Finite-gap solutions of the Fuchsian equations, Lett. Math. Phys. 76 (2006), no. 2-3, 297–316. MR 2238723, https://doi.org/10.1007/s11005-006-0070-x
  • 25. Chester Snow, Hypergeometric and Legendre functions with applications to integral equations of potential theory, National Bureau of Standards Applied Mathematics Series, No. 19, U. S. Government Printing Office, Washington, D. C., 1952. MR 0048145
  • 26. V. S. Varadarajan, Linear meromorphic differential equations: a modern point of view, Bull. Amer. Math. Soc. (N.S.) 33 (1996), no. 1, 1–42. MR 1339809, https://doi.org/10.1090/S0273-0979-96-00624-6
  • 27. Virginia W. Wakerling, The relations between solutions of the differential equation of the second order with four regular singular points, Duke Math. J. 16 (1949), 591–599. MR 0035347
  • 28. E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions; Reprint of the fourth (1927) edition. MR 1424469
  • 29. Masaaki Yoshida, A presentation of the fundamental group of the configuration space of 5 points on the projective line, Kyushu J. Math. 48 (1994), no. 2, 283–289. MR 1294531, https://doi.org/10.2206/kyushujm.48.283

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33E30, 33-04, 34M15, 33C05, 20F55

Retrieve articles in all journals with MSC (2000): 33E30, 33-04, 34M15, 33C05, 20F55


Additional Information

Robert S. Maier
Affiliation: Departments of Mathematics and Physics, University of Arizona, Tucson, Arizona 85721
Email: rsm@math.arizona.edu

DOI: https://doi.org/10.1090/S0025-5718-06-01939-9
Received by editor(s): August 23, 2004
Received by editor(s) in revised form: February 7, 2006
Published electronically: November 28, 2006
Additional Notes: The author was supported in part by NSF Grant No. PHY-0099484.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society